Patient: I take a or of medications. Recently my hypertension has worsened. I am on benicar, atenolol and hydrochlorothiazide. Just the benicar and atenolol used to work fine. My BP has been 150/100. The top number I can get down. The bottom doesn’t seem to get better. It seems to have gone up when my synthroid was raised to 112 mcg. I had also raised the amount of Lyrica and Pamelor I was taking for my fibromyalgia. I also am retaining water and gained weight. My GP just quit practicing and the one she sent me to wasn’t much help. I want to know why not throw more meds in my system. I’m afraid I might have a stroke. What should I do?
Doctor: Hello. Welcome to Ask The Doctor. We are here to help you.I need a few details to help you better:1. What were y our initial BP readings?2. Any history of diabetes?3. What has been your pulse rate?4. What about your kidney function tests?Please revert with the asked details for a better help.
Comments / Follow Ups
Patient: 1. My BP tended to be anywhere from 120-140/70-80
2. Family history of diabetes but my blood sugar has been fine on my last blood test report.
3. Pulse rate has been running high 80-90
4. I don’t think I’ve had kidney function tests lately
Doctor: Hello. None of your symptoms are of stroke.
Your weight gain is due to Pamelor. You need to stop the anti depressants.
Now as far as your lower BP (Diastolic) is concerned you need to reduce your weight. Start exercises and take low salt diet. Even if your BP doesn’t improve the best that can be done is to replace Hydrochlorothiazide with Chlorthiadelone. Another thing that can be done is to add a beta blocker like Metoprolol.
However before you get this regimen introduced I would recommend you :
1. Quitting Pamelor.
2. Weight reduction with target of 5 kg from the current weight.
3. Low salt diet.
4. Proper control of hypothyroidism.
5. Repeat Kidney function tests.
I hope it helps you.
Share my opinion with your Physician.